Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Oct 8, 2005, 9:50 AM EDT for Beaufort County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 8, 2005, 9:50 AM EDT (13:50 UTC)
- Expired
- Oct 8, 2005, 12:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 82 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 10:45 AM EDT | FLOOD | Washington, NC | FLOODING WITH PROPERTY DAMAGE IN DOWNTOWN WASHINGTON FROM 3RD TO 15TH STREET. STATE OF EMERGENCY IN CITY OF WASHINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 081354 FFWMHX NCC013-081645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 950 AM EDT SAT OCT 8 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... BEAUFORT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1245 PM EDT * AT 948 AM EDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING OVER BEAUFORT COUNTY FROM HEAVY SHOWERS THIS MORNING. SEVERAL ROADS WERE FLOODED AND IMPASSABLE IN THE CITY OF WASHINGTON AND HIGH WATER WAS REPORTED IN AURORA. DOPPLER RADAR ESTIMATED THAT 4 TO 6 INCHES OF RAIN HAS FALLEN OVER BEAUFORT COUNTY SINCE FRIDAY. ADDITIONAL VERY HEAVY SHOWERS WILL BE MOVING NORTH OVER THE AREA THROUGH EARLY AFTERNOON. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHINGTON...CHOCOWINITY...TERRA CEIA...AURORA...PINETOWN AND OLD FORD. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY BY 1 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NEWPORT. LAT...LON 3543 7718 3526 7691 3570 7672 3571 7717 $$ 8
1 follow-up statement
000 WGUS72 KMHX 081613 FFSMHX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1205 PM EDT SAT OCT 8 2005 NCC013-081645- BEAUFORT NC- 1211 PM EDT SAT OCT 8 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 PM EDT FOR BEAUFORT COUNTY... AT 1211 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD SERIOUS FLOODING ACROSS BEAUFORT COUNTY. ESPECIALLY HARD HIT IS THE CITIES OF WASHINGTON AND AURORA. NUMEROUS ROADS ARE REPORTED FLOODED AND IMPASSABLE IN THESE AREAS. HIGH WATER HAS ENTERED SOME RESIDENCES IN THE CITY OF WASHINGTON. A PUBLIC SHELTER IS BEING OPENED AT WASHINGTON HIGH SCHOOL AT NOON. DOPPLER RADAR ESTIMATES THAT WIDESPREAD RAINFALL IN EXCESS OF 6 INCHES HAS FALLEN ACROSS BEAUFORT COUNTY WITH THE HEAVIEST OVER THE WESTERN PORTION OF THE COUNTY WHERE LOCALIZED AMOUNTS OF AROUND 8 INCHES HAVE OCCURRED. ADDITIONAL RAINFALL IN THE CITY OF WASHINGTON OF AROUND 1 INCH IS POSSIBLE THROUGH 1 PM...THEN THE RAIN SHOULD BEGIN TO TAPER OFF. FURTHER EAST...ADDITIONAL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM AURORA TO BELHAVEN THROUGH 1 PM. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHINGTON... TERRA CEIA...AURORA...PINETOWN AND OLD FORD. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND. LAT...LON 3543 7718 3529 7651 3570 7672 3571 7717 $$ 8
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 9:27 AM EDT, 23 minutes earlier.
Area forecast discussion, Oct 8, 9:27 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
927 AM EDT SAT OCT 8 2005
.SHORT TERM UPDATE...NO CHANGES TO CAT POPS AND FLOOD WATCH THRU THE
AFTN. SFC ANALYSIS SHOWS SFC WAVE APPROACHING CAPE FEAR WITH RDR
SHOWING BANDS OF VERY HEAVY RAIN LIFTING ACROSS EASTERN N CAROLINA.
FLOODING IS ONGOING MANY AREAS WILL LIKELY GET WORSE NEXT SEVERAL
HOURS AS ADDITIONAL HEAVY RAIN LIFTS N. SOME AREAS WILL HAVE OVER 10
INCHES BY THIS EVENING. APPEARS THE RAIN WILL BE TAPERING OFF FROM S
TO N LATER THIS AFTN AS SFC LOW MOVES N BUT WILL WORRY ABOUT TIMING
OF THIS LATER. NO CHANGE TO TEMPS WITH READING CHANGING LITTLE TODAY.
&&
.AVIATION...WIDESPREAD MVFR WITH OCCASIONAL IFR CONDITIONS WILL
EXIST OVER THE AREA INTO THE AFTN AS BANDS OF HEAVY SHOWERS MOVE
THRU. WIDESPREAD PRECIP EXPECTED TO END FROM S TO N LATER TODAY AND
SHLD SEE CONDITIONS IMPROVE A BIT.
&&
.MARINE...STILL GETTING SOME GUSTS TO GALE FORCE AT 41025 AND 41013
SO WILL CONT GALE WARNING S OF OREGON INLET THROUGH 2 PM. SCA WILL
PERSIST N OF OREGON AND WILL ADD ALLIGATOR RIVER BASED ON CRNT
CONDITIONS. NO CHNG NO HIGH SURF ADVRY WITH SEAS IN THE 8 TO 12 FOOT
RANGE.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR NCZ029-044>047-079>081-090>095-098-103-104
UNTIL 6 PM SATURDAY.
...HIGH SURF ADVISORY FOR NCZ095-098-103-104 UNTIL 8 PM SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR AMZ135-150 UNTIL 8 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ150 FROM 8 PM
SATURDAY TO 8 AM TUESDAY.
...GALE WARNING FOR AMZ152-154-156-158 UNTIL 2 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ152-154-156 FROM 2 PM SATURDAY TO
11 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ152-154-156
FROM 11 PM SATURDAY TO 8 AM TUESDAY.
...SMALL CRAFT ADVISORY FOR AMZ158 FROM 2 PM SATURDAY TO 8 PM
SATURDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ158 FROM 8 PM
SATURDAY TO 8 PM MONDAY.
&&
RFHazardous weather outlook, Oct 8, 4:16 AM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 416 AM EDT SAT OCT 8 2005 AMZ150-152-154-156-158-NCZ095-098-103-104-090830- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 416 AM EDT SAT OCT 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS WILL CONTINUE ACROSS EASTERN NORTH CAROLINA THROUGH TODAY. A FLOOD WATCH IS IN EFFECT. THE HEAVY RAINS MAY RESULT IN SOME FLOODING OF LOW LYING AREAS EARLY THIS MORNING AND ADDITIONAL RAINS LATER TODAY COULD CAUSE MORE WIDESPREAD FLOODING ACROSS THE AREA. A PERSISTENT SOUTHEAST SWELL OF 8 TO 12 FEET WILL CONTINUE TO PRODUCE HIGH SURF CONDITIONS AND A THREAT OF BEACH EROSION THROUGH TODAY. ALSO A HIGH THREAT OF RIP CURRENTS WILL CONTINUE TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAVY RAINS WILL BEGIN TO TAPER OFF BY EARLY SUNDAY...BUT SHOWERS WILL PERSIST THROUGH LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. AMZ130-135-NCZ029-044>047-079>081-090>094-090830- ALBEMARLE SOUND-PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL- MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES- CRAVEN-PAMLICO- 416 AM EDT SAT OCT 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS WILL CONTINUE ACROSS EASTERN NORTH CAROLINA THROUGH TODAY. A FLOOD WATCH IS IN EFFECT. THE HEAVY RAINS MAY RESULT IN SOME FLOODING OF LOW LYING AREAS EARLY THIS MORNING AND ADDITIONAL RAINS LATER TODAY COULD CAUSE MORE WIDESPREAD FLOODING ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAVY RAINS WILL BEGIN TO TAPER OFF BY EARLY SUNDAY...BUT SHOWERS WILL PERSIST THROUGH LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MLF
In the hours before
Local storm report, Oct 8, 7:02 AM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
702 AM EDT SAT OCT 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM FLOOD 2 SE JAMES CITY 35.04N 76.99W
10/08/2005 CRAVEN NC AMATEUR RADIO
WATER COVERING FRONTAGE ROAD AND NEARING HOMES FROM
CORNER OF HIGHWAY 70 AND THURMAN ROAD TO NEAR JAMES CITY.
&&
MLFLocal storm report, Oct 8, 7:42 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
742 AM EDT SAT OCT 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM FLOOD 1 E STELLA 34.77N 77.12W
10/08/2005 CARTERET NC LAW ENFORCEMENT
APPROXIMATELY 2 FEET OF WATER ACROSS OLD CHURCH RD.
0730 AM FLOOD 1 W PELETIER 34.73N 77.10W
10/08/2005 CARTERET NC LAW ENFORCEMENT
APPROXIMATELY 2 FEET OF WATER ACROSS PARTS OF WEST
FIRETOWER ROAD.
&&
MLFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:53 AM EDT | Flash Flood Warning | MHX | Beaufort | 2 hr |
| Oct 8, 8:01 AM EDT | Flash Flood Warning | MHX | Martin, Pitt, Washington | 3 hr |
| Oct 8, 8:10 AM EDT | Flash Flood Warning | MHX | Duplin, Lenoir | 2 hr |
| Oct 8, 9:11 AM EDT | Flash Flood Warning | MHX | Greene | 3 hr |
| Oct 8, 12:09 PM EDT | Flash Flood Warning | MHX | Washington | 3 hr |
| Oct 8, 2:09 PM EDT | Special Marine Warning | MHX | 66 min |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.